Wyoming, 2020

High Wind in Wyoming, December 26, 2020

December 26, 2020 · NWS CYS · 4 events in 4 counties and zones

A brief period of high winds returned to the wind prone areas of southeast Wyoming beginning late on Christmas Day into the 26th. Maximum wind gust was 64 MPH in the South Laramie Range Foothills.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high winds returned to the wind prone areas of southeast Wyoming beginning late on Christmas Day into the 26th. Maximum wind gust was 64 MPH in the South Laramie Range Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 25, 10:36 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Dec 25, 10:36 PM MST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1036 PM MST Fri Dec 25 2020

.UPDATE...
Issued at 655 PM MST Fri Dec 25 2020

Updated this evening and tonight's forecast to adjust winds/wind
gusts through early Saturday morning. It still looks like winds
will increase quickly between 8 pm and midnight tonight over the
wind prone areas, where High Wind Warnings are in effect. The I-80
Summit and foothills between Cheyenne and Laramie may take a
little longer to increase, but expect gusts around 60 mph around
sunrise. Everything else looks good tonight with quiet weather.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 150 PM MST Fri Dec 25 2020

Tonight...Low and mid level gradients strengthen again, and we
will likely see winds approaching or exceeding high wind criteria
again in our wind prone locations like Arlington, Bordeaux and the
Interstate 80 Summit, so will continue the inherited High Wind
Warning. Otherwise, another relatively mild overnight for this time
of year.

Saturday...The next Pacific origin cold front enters our western
counties during the day, spreading a chance of snow showers over the
Sierra Madre Range in the afternoon. Low level gradients look
sufficient for high winds over our wind prone locations, where the
High Wind Warning continues through late morning. Continued
relatively mild again.

Saturday night...The fast moving shortwave trough aloft moves off to
our east, and with adequate low and mid level moisture, expect
scattered show showers mainly over the mountains and north of a
Rawlins to Alliance line. Continued windy in the wake of the
shortwave trough aloft and with decent cold air advection in the low
levels.

Sunday...Considerably colder in the wake of the passing shortwave
trough aloft and its associated cold front. With 700 mb temperatures
only near -13 Celsius, maximum temperatures will be in the upper 20s
to near 40 degrees.

Sunday night...A colder night than the previous few nights with the
colder airmass in place and limited cloud cover.

.LONG TERM...(Monday through Friday)
Issued at 150 PM MST Fri Dec 25 2020

High pressure over the western half of the CONUS slowly pushes to
the east/southeast across the Four Corners, with Low Pressure
building over the West Coast.

The challenges for this forecast period will be the wind events for
southeastern Wyoming and the potential light snow showers Monday and
Tuesday.

Light snow showers expected to begin across areas west of
the Laramie Range Monday afternoon with winds increasing to the east
as an open wave pattern moves quickly through southeastern Wyoming
and the Nebraska Panhandle. By late Monday evening, light snow moves
east towards the High Plains, persisting through Tuesday as the open
wave exits the region. During this time period, cold air is expected
to filters into the region, with colder temperatures expected for
Tuesday and Wednesday, and as some lingering mountain snow showers
into Wednesday.

Temperatures return to the mid-30s, with a progressive pattern
through the remainder of the week. There is a potential for some
embedded shortwaves through the period, allowing for higher winds
within the pattern, and tightening gradients.  Craig to Casper 850mb
WRKHGTs calculate a greater than 60 meters from Wednesday night, and
persisting through Friday morning, with peak winds late Thursday
night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1025 PM MST Fri Dec 25 2020

VFR conditions prevail across all terminals. Winds are still the
main story, so here is a brief breakdown of the timing of the
winds increasing:
KCYS, KLAR... Wind gusts of 25 to 30 knots can be expected through
Saturday night. KRWL... The winds should pick back up to around 15
knots around 11Z Saturday and start gusting up to 25 knots around
17Z. As some light snow showers move into the region Saturday
afternoon, the winds will be gusting up to 30 knots, so there is a
possibility of blowing snow, but the level of severity is still
uncertain as of now. The snow will also bring lower ceilings that
will approach MVFR conditions.
KBFF, KCDR, KSNY, KAIA... The winds are currently light, but will
be picking up again around 17Z Saturday and will remain gusty through
Saturday night with gusts up to 25 to 30 knots.

There are also some high ceilings across SE Wyoming and the
Nebraska Panhandle that will become broken to overcast by
Saturday afternoon/evening.

&&

.FIRE WEATHER...
Issued at 150 PM MST Fri Dec 25 2020

No concerns based on expected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Saturday for WYZ106-110-116-
     117.

NE...None.
&&

UPDATE...TJT
SHORT TERM...RUBIN
LONG TERM...MD
AVIATION...LK
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 25, 10:41 AM MST, 14 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1041 AM MST Fri Dec 25 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-261745-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
1041 AM MST Fri Dec 25 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-261745-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
1041 AM MST Fri Dec 25 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect overnight after 7 PM for west
winds 25 to 35 mph with gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A High Wind Warning is in effect until 11 AM Saturday.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, South Laramie Range Foothills

When
December 26, 1:30 AM MST to 4:40 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad station UP226 - EMKAYW recorded wind gust.

High Wind, Central Laramie Range and Southwest Platte County

When
December 26, 2:24 AM MST to 2:32 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station KBRX - Bordeaux recorded wind gust along Interstate 25 between Chugwater and Wheatland.

High Wind, South Laramie Range

When
December 26, 4:48 AM MST to 5:48 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station WY37 - Burford East recorded 1 hour average sustained wind along Interstate 80 between Cheyenne and Laramie.

High Wind, North Snowy Range Foothills

When
December 26, 4:52 AM MST to 6:20 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation mesonet station along Interstate 80 at County Road 402 3 miles east-southeast of Elk Mountain.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929814, 929812, 929815, 929813.